Minimal Index and Dimension for 2-C*-Categories with Finite-Dimensional Centers

  • Luca GiorgettiEmail author
  • Roberto Longo


In the first part of this paper, we give a newlook at inclusions of von Neumann algebras with finite-dimensional centers and finite Jones’ index. The minimal conditional expectation is characterized by means of a canonical state on the relative commutant, that we call the spherical state; the minimal index is neither additive nor multiplicative (it is submultiplicative), contrary to the subfactor case. So we introduce amatrix dimension with the good functorial properties: it is always additive and multiplicative. Theminimal index turns out to be the square of the norm of the matrix dimension, as was known in the multi-matrix inclusion case. In the second part, we show how our results are valid in a purely 2-C*-categorical context, in particular they can be formulated in the framework of Connes’ bimodules over von Neumann algebras.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We thank the Isaac Newton Institute (INI) for Mathematical Sciences in Cambridge for hospitality during the program “Operator algebras: subfactors and their applications” (OAS), supported by EPSRC Grant Nos. EP/K032208/1 and EP/R014604/1. L.G. thanks also the Department of Mathematics of the Ohio University and of the Georg-August-Universität Göttingen for financial support, the latter during the workshop LQP41 “Foundations and constructive aspects of QFT” where part of our results were presented. We acknowledge the MIUR Excellence Department Project awarded to the Department of Mathematics, University of Rome Tor Vergata, CUP E83C18000100006.


  1. 1.
    Bertozzini, P., Conti, R., Lewkeeratiyutkul, W., Suthichitranont, N.: On Strict Higher C *-Categories. arXiv:1709.09339 (2017)
  2. 2.
    Baillet M., Denizeau Y., Havet J.-F.: Indice d’une espérance conditionnelle. Compos. Math. 66, 199–236 (1988)zbMATHGoogle Scholar
  3. 3.
    Bartels A., Douglas C.L., Henriques A.: Dualizability and index of subfactors. Quantum Topol. 5, 289–345 (2014)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bischoff, M., Kawahigashi, Y., Longo, R., Rehren, K.-H.: Tensor Categories and Endomorphisms of Von Neumann Algebras. With Applications to Quantum Field Theory, vol. 3 of Springer Briefs in Mathematical Physics. Springer, Cham (2015)zbMATHGoogle Scholar
  5. 5.
    Bratteli O.: Inductive limits of finite dimensional C *-algebras. Trans. Am. Math. Soc. 171, 195–234 (1972)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Burns, M.: Subfactors, planar algebras and rotations. Ph.D. thesis, University of California at Berkeley. arXiv:1111.1362v1 (2003)
  7. 7.
    Combes F., Delaroche C.: Groupe modulaire d’une espérance conditionnele dans une algèbre de von Neumann. Bull. Soc. Math. France 103, 385–426 (1975)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Connes A.: Noncommutative Geometry. Academic Press, New York (2013)zbMATHGoogle Scholar
  9. 9.
    Etingof P., Gelaki S., Nikshych D., Ostrik V.: Tensor Categories, vol. 205 of Mathematical Surveys and Monographs. American Mathematical Society, Providence (2015)zbMATHGoogle Scholar
  10. 10.
    Fidaleo F., Isola T.: Minimal expectations for inclusions with atomic centres. Int. J. Math. 7, 307–327 (1996)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Goodman F.M., de la Harpe P., Jones V.F.R.: Coxeter Graphs and Towers of Algebras, Vol. 14 of Mathematical Sciences Research Institute Publications. Springer, New York (1989)CrossRefGoogle Scholar
  12. 12.
    Ghez P., Lima R., Roberts J.E.: W *-categories. Pac. J. Math. 120, 79–109 (1985)CrossRefGoogle Scholar
  13. 13.
    Giorgetti, L.,Yuan, W.: Realization of rigid C *-tensor categories viaTomita bimodules. arXiv:1712.09311 (2017)
  14. 14.
    Haagerup U.: Operator-valued weights in von Neumann algebras. II. J. Funct. Anal. 33, 339–361 (1979)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Havet J.-F.: Espérance conditionnelle minimale. J. Oper. Theory 24, 33–55 (1990)zbMATHGoogle Scholar
  16. 16.
    Hiai F.: Minimizing indices of conditional expectations onto a subfactor. Publ. Res. Inst. Math. Sci. 24, 673–678 (1988)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Horn R.A., Johnson C.R.: Matrix Analysis. 2nd edn. Cambridge University Press, Cambridge (2013)Google Scholar
  18. 18.
    Henriques A., Penneys D.: Bicommutant categories from fusion categories. Sel.Math. (N.S.) 23, 1669–1708 (2017)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Isola T.: Modular structure of the crossed product by a compact group dual. J. Oper. Theory 33, 3–31 (1995)ADSMathSciNetzbMATHGoogle Scholar
  20. 20.
    Johnson C.R., Bru R.: The spectral radius of a product of nonnegative matrices. Linear Algebra Appl. 141, 227–240 (1990)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Jolissaint P.: Index for pairs of finite von Neumann algebras. Pac. J. Math. 146, 43–70 (1990)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Jolissaint P.: Indice d’espérances conditionnelles et algèbres de von Neumann finies. Math. Scand. 68, 221–246 (1991)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Jones V.F.R.: Index for subfactors. Invent. Math. 72, 1–25 (1983)ADSMathSciNetCrossRefGoogle Scholar
  24. 24.
    Jones V.F.R.: Hecke algebra representations of braid groups and link polynomials. Ann. Math. (2) 2(126), 335–388 (1987)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Kosaki H., Longo R.: A remark on the minimal index of subfactors. J. Funct. Anal. 107, 458–470 (1992)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Kosaki H.: Extension of Jones’ theory on index to arbitrary factors. J. Funct. Anal. 66, 123–140 (1986)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Kosaki, H.: Type III Factors and Index Theory, vol. 43 of Lecture Notes Series. Seoul National University Research Institute of Mathematics Global Analysis Research Center, Seoul (1998)Google Scholar
  28. 28.
    Kawakami S., Watatani Y.: The multiplicativity of the minimal index of simple C *-algebras. Proc. Am. Math. Soc. 123, 2809–2813 (1995)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Landsman, N.P.: Bicategories of operator algebras and Poisson manifolds. In: Mathematical Physics in Mathematics and Physics (Siena, 2000), vol. 30 of Fields Institute Communications, pp. 271–286. American Mathematical Society, Providence (2001)Google Scholar
  30. 30.
    Leinster T.: Higher Operads, Higher Categories, vol. 298 of London Mathematical Society Lecture Note Series. Cambridge University Press, Cambridge (2004) arXiv:math/0305049 CrossRefGoogle Scholar
  31. 31.
    Longo R.: Index of subfactors and statistics of quantum fields. I. Commun. Math. Phys. 126, 217–247 (1989)ADSMathSciNetCrossRefGoogle Scholar
  32. 32.
    Longo R.: Index of subfactors and statistics of quantumfields. II. Correspondences, braid group statistics and Jones polynomial. Commun. Math. Phys. 130, 285–309 (1990)ADSCrossRefGoogle Scholar
  33. 33.
    Longo R.: Minimal index and braided subfactors. J. Funct. Anal. 109, 98–112 (1992)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Longo, R.: On Landauer’s principle and bound for infinite systems. Commun. Math. Phys. 363, 531–560 (2018)ADSMathSciNetCrossRefGoogle Scholar
  35. 35.
    Longo R., Roberts J.E.: A theory of dimension. K-Theory 11, 103–159 (1997)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Mac Lane S.: Categories for the Working Mathematician, vol. 5 of Graduate Texts in Mathematics, 2nd edn. Springer, New York (1998)Google Scholar
  37. 37.
    Popa S.: Classification of Subfactors and Their Endomorphisms, vol. 86 of CBMS Regional Conference Series in Mathematics. American Mathematical Society, Providence (1995)CrossRefGoogle Scholar
  38. 38.
    Pimsner M., Popa S.: Entropy and index for subfactors. Ann. Sci. Ecole Norm. Sup 19, 57–106 (1986)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Pimsner M., Popa S.: Finite-dimensional approximation of pairs of algebras and obstructions for the index. J. Funct. Anal. 98, 270–291 (1991)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Reed M., Simon B.: Methods of Modern Mathematical Physics. I. Functional Analysis 2nd edn. Academic Press, Inc., Harcourt Brace Jovanovich, Publishers. New York, London (1980)Google Scholar
  41. 41.
    Sawada, Y., Yamagami, S.: Notes on the bicategory of W*-bimodules. arXiv:1705.05600 (2017)
  42. 42.
    Teruya T.: Index for von Neumann algebras with finite-dimensional centers. Publ. Res. Inst. Math. Sci. 28, 437–453 (1992)MathSciNetCrossRefGoogle Scholar
  43. 43.
    Zito P.A.: 2−C *-categories with non-simple units. Adv. Math. 210, 122–164 (2007)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità di Roma Tor VergataRomeItaly

Personalised recommendations